New to Humira - curious if others had similar experience?

Good morning, fellow warriors. I wish mine WAS a good morning, but not so much.

I should start out by saying I DO plan to talk to my rheumy on Monday, but since it's the weekend and I have to wait for his input, I thought I'd seek some comfort here - if nothing else, knowing I'm not alone helps!

Took my first dose of Humira 2 weeks ago (2nd due tomorrow, but I'm going to postpone until I've talked to my rheumy).

First injection went well - no discomfort, no bruising or injection site reaction immediately after. First few days I felt amazing (I know probably coincidence - doesn't work that fast! And I was coming off a flare, so was improving daily already). Then I started waking up early a.m. with a bad headache and unable to get back to sleep. Immediately on rising, headache remains bad and nausea to a point I'd be in the bathroom thinking I was going to throw up. This has continued every morning for the last week. Then 2 days ago (so a good 1.5 weeks after injection), about a 3 inch circle of red rash appeared around the injection site. Not raised, no itching or pain, just patchy red. The next day (yesterday morning) the patchy had filled in to solid red. Still no itching/pain, just red. Since it was so long after the injection, I thought it very odd and got a bit panicked it might be shingles! But by yesterday evening, the redness was lessening. However, both days I've also had red spots coming and going over my entire body (very light - not noticeable unless you're "up close and personal"). And although the headache lessens, and the nausea subsides after I've been up a while and have breakfast, low-grade headache never goes away until late in the day. Then it all starts again with headache waking me up in early a.m.

Just so frustrated. Have been trying to be optimistic about Humira, and I know this is very early in the treatment, but I was not prepared to feel sick like this. Would love to hear others experiences with side effects - have you had similar? Did they subside in a relatively short period of time? (I should mention at the same time I'm starting Humira, I'm tapering Medrol - though I was never on a very high dose, I was on it daily for 4 weeks to keep things under control while on a trip to Italy!)

Argh!! Sorry to ramble. But at least I know everyone here understands the frustrations!!

10 Replies

oldestnewest
  • Sounds a little scary. Especially affecting the whole body. You could be experiencing an allergic reaction. You need to write all these symptoms down & call your doctor right away. You shouldn't take the 2nd injection until you talk to him. Because if it is an allergic reaction, the 2nd exposure will be worse & could cause a anaphylactic reaction. I pray you find out & get the immediate help you need.

    I was on Humira & kept having recurring sinus infections.

  • Thanks, tselph. I definitely agree re: the second dose. Was due today, but I'm not taking it until I've talked to my doctor! So frustrating - treat one condition and cause 5 others! 😳

  • Tselph, meant to ask...did you switch from Humira to a different biologic?

  • Yes, now I'm on Enbrel. I seem to be handling it much better. I've been on it for 1 month & so far, good. I inject it once a week. It's more often than the Humira.

  • Thanks, and good luck! I hope the Enbrel works well for you!

  • I too found myself in the world of headaches with Humira. Funny thing my rheumy at the time didn't understand why this could be happening?!? Lol. Anyway, I get strange injection site reactions also, with embrel it was so bad I came off it. Now the cimzia I get a pale circle around them(2). Who knows. I haven't been able to stay on the cimzia due to infection and sickness.

    I also have been insisting the whole time to be rechecked for lyme's disease. And guess what after three years someone listened and I'm positive! And I have to say four days into my antibiotics I feel better tham I have on any RA meds. Just a bought. Now; I'm not saying people have lyme's not RA. I thinnk that lyme's can trigger RA. Or there is a correlation.

    I hope this clears up. But I've been told that site reactions can occur weeks after. But it doesn't sound like you body is liking it. And headaches for me got to be unbearable. Hope you have better luck!

  • Hah, yes, another example of docs saying "nope, not the drug doing that"!! And you are so right, my body is not liking this at all. I've continued to add to the list of strange symptoms. And the headache continues.

    Very interesting re: Lyme disease! I found a symptom checklist and answered yes to about 85% of them! Wonder if my doc would agree to test for it.

    Thanks for the info! I hope you continue to improve!!

  • I think you are having a reaction to humira. Good to not take 2nd dose until you inform the doctor. I had 3 injections of humira---all did cause a redness around the site/ itchy/ uncomfortable. Doctor said to use ice before and after the injection for 20 min or so. That did help with the discomfort and she said I could apply cortisone ointment on the site a day or two after. However I had very bad chest palpitations and then chest pain on the drug which did not subside. At first they said it couldn't be the humira but I knew it was. So that med was stopped. On cimzia now and so far so good. Good luck --I hope you find a medication that works for you. It is so disappointing I know. I was so happy to be approved for humira and just didn't expect that type reaction. I hope I can stay on this now

  • Thanks for your reply, Gloria. I know, I was so hopeful when I finally decided to move forward with Humira (I resisted for the longest time - in denial, and really hate having to be on meds!). And isn't it funny how the docs reply is so often "oh, it's not related to the med"?! I know my body, and my body is totally rejecting this drug! In the last couple of days I've had even more strange symptoms occur!

    I hope cimzia is the one that works for you! Take care!

  • I did the same with the medication!! Resisted MTX and moving on to a biologic. The doctor convinced me by saying I was going to lose the use of my hands if I didn't move forward. Then the paperwork with humira or cimzia says read all the info EA time to review all the side effects. That really gets to you when you see that right before you give yourself the med But you just have to take the plunge so to speak. Keep on smiling and enjoying life

You may also like...